Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 120, NWS Indianapolis, IN

June 28, 2005Brown County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 28, 2005, 5:50 PM EST for Brown County, Indiana. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2005, 5:50 PM EST (22:50 UTC)
Expired
Jun 28, 2005, 6:16 PM EST
In force
26 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Brown County, IN

The radar

The Indianapolis radar (KIND), 60 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 5:55 PM ESTHAIL 0.751 W Nashville, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 282250
SVRIND
INC013-282315-
/O.NEW.KIND.SV.W.0120.050628T2250Z-050628T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
550 PM EST TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BROWN COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 615 PM EST

* AT 549 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NASHVILLE...OR ABOUT 12 MILES EAST OF BLOOMINGTON...AND MOVING EAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NASHVILLE AROUND 600 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3923 8635 3909 8640 3905 8615 3926 8610

$$
2 follow-up statements
000 
WWUS53 KIND 282304
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
603 PM EST TUE JUN 28 2005

INC013-282315-
/O.CON.KIND.SV.W.0120.000000T0000Z-050628T2315Z/
BROWN-
603 PM EST TUE JUN 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM EST FOR
SOUTHERN BROWN COUNTY...

AT 558 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF NASHVILLE...OR ABOUT 11 MILES EAST OF BLOOMINGTON...
MOVING EAST AT 15 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DANGEROUS LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY 
LIGHTNING.

LAT...LON 3923 8635 3909 8640 3905 8615 3926 8610

$$
000 
WWUS53 KIND 282316
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
615 PM EST TUE JUN 28 2005

INC013-282325-
/O.EXP.KIND.SV.W.0120.000000T0000Z-050628T2315Z/
BROWN-
615 PM EST TUE JUN 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BROWN COUNTY EXPIRES
AT 615 PM EST...

THE THUNDERSTORMS HAVE WEAKENED BELOW SEVERE LIMITS.

LAT...LON 3923 8635 3909 8640 3905 8615 3926 8610

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:10 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 28, 1:10 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
110 PM EST TUE JUN 28 2005

.DISCUSSION...MAIN CONCERNS ARE POPS THROUGH THU AS WELL AS TEMPS.
KIND-88D SHOWING SCT TSTMS MAINLY ACRS NERN FA NEAR OLD UPR LOW AND
ALONG TROF AXIS AND AHEAD OF ANOTHER IMULSE THAT WAS SLIDING SE ON
THE FNT SIDE OF RIDGE ACRS THE PLAINS. MODELS AGREE ON BRINGING A
COUPLE MORE OF THESE IMPULSES ACRS THE FA TNGT AND TOMORROW MRNG.
SO...WL KEEP TSTM CHANCES IN ALL NGT AND TOMORROW MRNG. UPR RIDGE
FLATTENS AND MOVES ACRS CNTRL INDIANA WED AFTERNOON WHICH SHOULD PUT
A TEMPORARY END TO THE PRECIP. HOWEVER...VIGOROUS TROF AND
ASSOCIATED STG DYNAMICS FOR THIS TIME OF YEAR IS EXPECTED TO KICK
OFF POTENT TSTMS ACRS CNTRL INDIANA ON THU. ALTHOUGH...BEST DYNAMICS
WL BE NW OF THE FA...COMBO OF DYNAMICS AND TROPICAL AIRMASS (CAPES
TO 3500 J/KG) COULD CERTAINLY TOUCH OFF A FEW SVR STORMS. MODELS NOW
ALL TRENDING SLOWER WITH THE CD FNT AS WELL WITH THE FROPA NOW
EXPECTED LATE IN THE DAY ON THU/THU EVE JUST PAST PRIME HEATING.

WL MENTION HEAVY RN IN HWOIND WITH PRECIP H20 AROUND 2 INCHES
EXPECTED THROUGH FROPA.

WL LEAN ON THE WARM SIDE OF GUIDANCE BASED ON PERSISTANCE WITH
STAGNANT AIRMASS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KOCH
Hazardous weather outlook, Jun 28, 1:16 PM EST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
116 PM EST TUE JUN 28 2005

INZ021-028>031-035>049-051>057-060>065-067>072-291100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
116 PM EST TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...REMAINDER OF THE AFTERNOON AND TONIGHT.

THE TROPICAL AIRMASS WILL CONTINUE TO RESIDE ACROSS CENTRAL
INDIANA. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON AND TONIGHT . HEAVY RAIN IS POSSIBLE WITH ANY THUNDERSTORM.
ALTHOUGH THE THREAT FOR WIDESPREAD SEVERE THUNDERSTORMS IS LOW...
ISOLATED THUNDERSTORMS MAY BRIEFLY PRODUCE HAIL AND WINDS NEAR SEVERE
LEVELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH INDEPENDENCE DAY

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED WEDNESDAY MORNING...
AND FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY EVENING. HEAVY
RAIN WILL BE POSSIBLE AND SEVERE STORMS ARE POSSIBLE ON
THURSDAY AND THURSDAY EVENING. DAMAGING WINDS AND LARGE HAIL WILL
BE THE MAIN THREATS ALONG WITH THE HEAVY RAIN AND LIGHTNING. THERE
IS ALSO A CHANCE OF THUNDERSTORMS ON THE FORTH OF JULY. ITS TOO
EARLY TO TELL THE POTENTIAL FOR SEVERE THUNDERSTORMS THEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. IN
ADDITION...SPOTTERS ARE ASKED TO MONITOR FUTURE WEATHER TRENDS
REGARDING THE SEVERE WEATHER THREAT THURSDAY AND THURSDAY EVENING.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WEATHER.GOV/IND

KOCH

In the hours before

Local storm report, Jun 28, 12:59 PM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1259 PM EST TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     HAIL             4 W KOKOMO              40.48N 86.21W
06/28/2005  1.00 INCH        HOWARD             IN   TRAINED SPOTTER

            HAIL OF ONE HALF TO ONE INCH IN DIAMETER AND WINDS TO 40
            MPH WERE REPORTED BY A SPOTTER.

&&

NIELD
Special weather statement, Jun 28, 1:04 PM EST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
104 PM EST TUE JUN 28 2005

INZ031-281845-
HOWARD-
104 PM EST TUE JUN 28 2005

SPOTTERS NEAR AND JUST WEST OF KOKOMO HAVE REPORTED 50 TO 55 MPH
WINDS AND SMALL HAIL BETWEEN 1250 PM AND 100 PM EST. RADAR INDICATED
THIS STORM HAS WEAKENED JUST A LITTLE.  HOWEVER PERSONS IN THE KOKOMO
AREA SHOULD STILL BE ALERT FOR STRONG WINDS HEAVY RAINFALL AND GUSTY
WINDS AS THIS THUNDERSTORM MOVES THROUGH.

JEH
Local storm report, Jun 28, 1:09 PM EST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
109 PM EST TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     HAIL             WINCHESTER              40.17N 84.98W
06/28/2005  0.75 INCH        RANDOLPH           IN   TRAINED SPOTTER

            A SPOTTER REPORTED PEA TO DIME SIZE HAIL IN WINCHESTER.
            REPORT RELAYED BY NWS WILMINGTON.

&&

NIELD
Special weather statement, Jun 28, 3:29 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
329 PM EST TUE JUN 28 2005

INZ029-030-036-037-282100-
BOONE-CLINTON-MONTGOMERY-TIPPECANOE-
INCLUDING THE CITIES OF...CRAWFORDSVILLE...FRANKFORT AND LAFAYETTE
329 PM EST TUE JUN 28 2005

...STRONG THUNDERSTORMS MOVING THROUGH...

STRONG THUNDERSTORMS WILL MOVE ACROSS CLINTON...FAR EASTERN
TIPPECANOE AND NORTHEAST MONTGOMERY COUNTIES THROUGH 400 PM. THESE
STORMS MAY PRODUCE WIND GUSTS OVER 45 MPH...HAIL...AND TORRENTIAL
RAINS. THE STORMS MAY DEVELOP INTO NORTHERN BOONE COUNTY BEFORE 400
PM.
Special weather statement, Jun 28, 4:10 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
410 PM EST TUE JUN 28 2005

INZ028-035-282130-
FOUNTAIN-WARREN-
410 PM EST TUE JUN 28 2005

...STRONG THUNDERSTORMS MOVING THROUGH...

STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEASTERN WARREN COUNTY AND
INTO FOUNTAIN COUNTY THROUGH 430 PM. THESE STORMS MAY PRODUCE WIND
GUSTS NEAR 50 MPH...HAIL...AND TORRENTIAL RAINS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 28, 5:43 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
543 PM EST TUE JUN 28 2005

INZ062-063-282315-
BROWN-MONROE-
INCLUDING THE CITIES OF...BLOOMINGTON
543 PM EST TUE JUN 28 2005

...STRONG THUNDERSTORMS MOVING THROUGH...

STRONG THUNDERSTORMS WILL MOVE ACROSS BROWN AND EASTERN MONROE
COUNTIES THROUGH 615 PM. SOME OF THE STRONGEST STORMS WILL MOVE SOUTH
AND EAST OF A BLOOMINGTON TO NASHVILLE LINE. WIND GUSTS OVER 40
MPH...SMALL HAIL...AND TORRENTIAL RAIN MAY ALL OCCUR WITH THESE
STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:00 AM ESTSevere Thunderstorm WarningINDTippecanoe38 min
Jun 28, 2:26 AM ESTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe42 min
Jun 28, 1:33 PM ESTSevere Thunderstorm WarningINDDelaware, Hancock, Henry, Madison42 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.